Diagnosis

TCA toxicity should be suspected in all patients with a positive serum TCA drug screen in conjunction with corresponding clinical toxicity and/or characteristic ECG abnormalities. Most cases of TCA toxicity will be associated with elevated quantitative TCA plasma levels. However, these are routinely not available to the emergency physicians, nor do they have an impact on ED care. Conversely, qualitative TCA drug tests are available in most hospitals and have a rapid turnaround time. They can be used to confirm the presence of TCAs but cannot differentiate between therapeutic and toxic levels. False-positive qualitative serum TCA drug screen results can occur with diphenhydramine, carbamazepine, cyclobenzaprine, cyproheptadine, and phenothiazines. Some of these medications also can produce typical TCA electrocardiographic abnormalities and similar clinical toxicity. False-negative serum TCA drug tests are extremely unusual. They should be repeated with a new specimen if there is a high clinical suspicion for TCA exposure. Urine drug testing may be helpful in identifying other toxicologic causes for the patient's condition. The differential diagnosis of TCA toxicity encompasses those drugs which can mimic any one of the three criteria used in making the diagnosis ( Table. 152-3). However, the quintessential point for emergency physicians is that the initial treatment for all these medications is identical and should not be delayed until definitive drug test results become available.

Peripheral Neuropathy Natural Treatment Options

Peripheral Neuropathy Natural Treatment Options

This guide will help millions of people understand this condition so that they can take control of their lives and make informed decisions. The ebook covers information on a vast number of different types of neuropathy. In addition, it will be a useful resource for their families, caregivers, and health care providers.

Get My Free Ebook


Post a comment